# SDR 2002UALA01398

- Difficulty date: September 1, 2002
- Submitted: October 1, 2002
- Operation: Air carrier
- Aircraft: N578UA
- Make and model: Boeing 757222
- Aircraft serial: 26694
- Aircraft time: 32,863 hours, 11,304 cycles
- Engine: Pwa PW2037
- Engine time: 29,802 hours, 9,872 cycles
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Carbon Seal
- Part number: 1A5839
- Condition: Failed
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, B
- Precautionary procedure: A, B

## Discrepancy

HAZE AND NON-ELECTRICAL SMELL IN CABIN AT FLT 360 AFTER FA'S TURNED ON MOVIE SYSTEM.  ATTENDANTS HAS TURNED OFF GALLEY POWER, VIDEO SYSTEM AND LIGHTS IN CABIN AND DID NOT SEEM TO HELP.  SMELL AND HAZE WAS ONLY SLIGHT IN FLIGHT DECK.  LINE TROUBLE SHOOTING TO ELIMINATE THE APU AS THE OIL SOURCE THE SUBJECT ENGINE WAS REPLACED AND SENT TO THE ENGINE SHOP FOR REPAIR.  INSPECTION SHOWED THAT OIL FROM THE NR 3 AFT CARBON SEAL HAD ENTERED THE GAS PATH THROUGH THE 10TH OR 14TH STAGE BLEED DUCT.  THE ROOT CAUSE IS A FAILED 2/3 CARBON SEAL CAUSING HIGH GEARBOX BREATHER PRESSURE AND THE LEAKAGE PAST THE NR 3 AFT CARBON SEAL.
